{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,9,29]],"date-time":"2026-09-29T10:34:36Z","timestamp":1790678076823,"version":"4.1.0"},"reference-count":11,"publisher":"BMJ","issue":"4","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Rep"],"accepted":{"date-parts":[[2022,4,17]]},"published-print":{"date-parts":[[2022,4]]},"abstract":"<jats:p>A woman in her 40s with advanced bladder cancer was admitted to hospital with hypercalcaemia of malignancy. Initially, she presented with non-specific symptoms of malaise, fatigue and general deterioration. She was treated with intravenous fluids and zoledronic acid in order to bring her calcium levels down, but subsequently developed significant hypocalcaemia. This manifested as tetany in the hands in the form of bilateral carpopedal spasm. She also reported perioral paraesthesia. Bloods during her admission revealed deranged electrolytes, and her vitamin D level was on the lower scale of normal (25\u2009nmol\/L). The patient\u2019s symptoms improved with electrolyte replacement and oral baclofen for her symptomatically distressing wrist and hand muscle spasms. This case report is a reminder that bisphosphonates can cause significant hypocalcaemia with symptoms of tetany, even when they are given for initial hypercalcaemia. Baclofen worked well to improve symptoms.<\/jats:p>","DOI":"10.1136\/bcr-2022-249141","type":"journal-article","created":{"date-parts":[[2022,4,29]],"date-time":"2022-04-29T11:58:20Z","timestamp":1651233500000},"page":"e249141","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":3,"title":["Hypercalcaemia to hypocalcaemia: tetany as a side effect of intravenous bisphosphonate treatment"],"prefix":"10.1136","volume":"15","author":[{"given":"Lauren","family":"Bounds","sequence":"first","affiliation":[{"name":"Palliative Care Department, Velindre University NHS Trust, Cardiff, UK"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Felix","family":"McGrath","sequence":"additional","affiliation":[{"name":"Palliative Care Department, Velindre University NHS Trust, Cardiff, UK"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"ORCID":"https:\/\/orcid.org\/0000-0003-0454-5609","authenticated-orcid":false,"given":"Mark","family":"Taubert","sequence":"additional","affiliation":[{"name":"Palliative Care Department, Velindre University NHS Trust, Cardiff, UK"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"239","published-online":{"date-parts":[[2022,4,29]]},"reference":[{"key":"2025082707142798000_15.4.e249141.1","doi-asserted-by":"publisher","DOI":"10.1097\/MED.0b013e32834b4401"},{"key":"2025082707142798000_15.4.e249141.2","unstructured":"BNF Joint Formulary Committee . British National Formulary\u202f(online) London 2021: BMJ Group and Pharmaceutical Press. Available: http:\/\/www.medicinescomplete.com [Accessed 23 Jan 2022]."},{"key":"2025082707142798000_15.4.e249141.3","unstructured":"Electronic Medicine Compendium . Zometa 4mg\/5ml concentrate for solution for infusion. electronic medicine compendium website, 2016. Available: https:\/\/www.medicines.org.uk\/emc\/product\/11672\/smpc#gref [Accessed 23 Jan 2022]."},{"key":"2025082707142798000_15.4.e249141.4","doi-asserted-by":"crossref","first-page":"247","DOI":"10.4103\/0259-1162.134524","article-title":"Cramps and tingling: a diagnostic conundrum","volume":"8","author":"Parasa","year":"2014","journal-title":"Anesth Essays Res"},{"key":"2025082707142798000_15.4.e249141.5","doi-asserted-by":"crossref","first-page":"2026","DOI":"10.1002\/mds.21094","article-title":"Hypocalcemic choreoathetosis and tetany after bisphosphonate treatment","volume":"21","author":"Topakian","year":"2006","journal-title":"Mov Disord"},{"key":"2025082707142798000_15.4.e249141.6","unstructured":"Hayes SA , Dowlatshahi S . Beware of bisphosphonate use with the combination of ESRD and vitamin d deficiency. In: Journal of general internal medicine. NEW YORK, USA: SPRINGER, 2018: S472"},{"key":"2025082707142798000_15.4.e249141.7","first-page":"137","volume-title":"Disproportion between calcium and vitamin D level in vitamin D deficiency induced seizure in an older patient. Inosteoporosis international","volume":"21","author":"Alegbeleye","year":"2010"},{"key":"2025082707142798000_15.4.e249141.8","doi-asserted-by":"publisher","DOI":"10.4158\/EP.12.1.48"},{"key":"2025082707142798000_15.4.e249141.9","doi-asserted-by":"publisher","DOI":"10.14310\/horm.2002.1226"},{"key":"2025082707142798000_15.4.e249141.10","unstructured":"Baker SB , Worthley LI . The essentials of calcium, magnesium and phosphate metabolism: Part II. disorders."},{"key":"2025082707142798000_15.4.e249141.11","doi-asserted-by":"crossref","DOI":"10.1177\/20503121211022197","article-title":"Baclofen therapeutics, toxicity, and withdrawal: a narrative review","volume":"9","author":"Romito","year":"2021","journal-title":"SAGE Open Med"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2022-249141","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T14:14:34Z","timestamp":1756304074000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2022-249141"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2022,4]]},"references-count":11,"journal-issue":{"issue":"4","published-online":{"date-parts":[[2022,4,29]]},"published-print":{"date-parts":[[2022,4]]}},"alternative-id":["10.1136\/bcr-2022-249141"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2022-249141","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2022,4]]}}}